Advertisement

Subsums of a Finite Sum and Extremal Sets of Vertices of the Hypercube

  • Dezső Miklós
Chapter
  • 865 Downloads
Part of the Bolyai Society Mathematical Studies book series (BSMS, volume 17)

Abstract

We will investigate the maximum size of the subsets of the vertices of a hypercube satisfying the property that the subspace (or cone) spanned by them will not intersect (contain) a given — other — subset of the vertices of the cube. It will turn out that the two cases when, on one side, we consider the spanned subspaces over GF(2), i.e. work only inside the hypercube, and, on the other side, consider subspaces over ℝ, will yield different results. In the first case the maximal subsets with the required property will naturally form a subspace (unless we assume some further properties about the chosen vertices) by themselves — and we may not speak about a cone over GF(2)) —, while in the second case they will not necessarily do. For the more detailed, real case an interesting connection to the maximal size of subsums of a (positive) sum which are equal to 0 (in which case the numbers are supposed to be non-zero) or which are also positive, will be pointed out as well as a conjecture given related to the Littlewood-Offord and Erdős-Moser problems.

Keywords

Maximum Size Restricted Case Choose Number Unrestricted Case Choose Vertex 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    R. Ahlswede, H. Aydinian and L. H. Khachatrian, Intersection theorems under dimension constraints, J. Combin. Theory Ser. A, 113 (2006), 483–519.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    R. Ahlswede, H. Aydinian and L. H. Khachatrian, Forbidden (0, l)-vectors in hyperplanes of ℝn: the restricted case, Designs, Codes and Cryptography, 29 (2003), 17–28.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    R. Ahlswede, H. Aydinian and L. H. Khachatrian, Forbidden (0, l)-vectors in hyperplanes of ℝn: the unrestricted case, Designs, Codes and Cryptography, 37 (2005), 151–167.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    R. Ahlswede, H. Aydinian and L. H. Khachatrian, Extremal problems under dimension constraints, Discrete Math., 273 (2003), 9–21.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    R. Ahlswede, H. Aydinian and L. H. Khachatrian, Maximum numbers of constant weight vertices of the unit n-cube contained in a k-dimensional subspace, Combinatorica, 23 (2003), 5–22.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    P. Cameron, personal communication.Google Scholar
  7. [7]
    F. Y. Chin and G. Ozsoyoglu, Auditing and inference control in statistical databases, IEEE Transactions on Software Engineering, SE-8 (1982), 574–582.CrossRefMathSciNetGoogle Scholar
  8. [8]
    J. Demetrovics, G. O. H. Katona and D. Miklós, On the security of individual data, Ann. Math. Artif. Intell., 46 (2006), 98–113.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    J. Demetrovics, G. O. H. Katona and D. Miklós, On the Security of Individual Data, in: Foundations of Information and Knowledge Systems, Lecture Notes in Computer Science 2942 Springer (2004), pp. 49–58.Google Scholar
  10. [10]
    P. Erdős, On a lemma of Littlewood and Offord, Bull. Amer. Math. Soc, 51 (1945), 898–902.CrossRefMathSciNetGoogle Scholar
  11. [11]
    P. Erdős, Extremal Problems in number theory, in: Theory of Munbers, Amer. Math. Soc, Providence, (1965), pp. 181–189.Google Scholar
  12. [12]
    J. R. Griggs, Concentrating subset sums at k points, Bull. Inst. Comb. Applns., 20 (1997) 65–74.zbMATHMathSciNetGoogle Scholar
  13. [13]
    J. R. Griggs, Database security and the distribution of subset sums in ℝm, in: Graph Theory and Combinatorial Biology (Balatonlelle, 1996), Bolyai Soc. Math. Stud., 7, Budapest, (1999), pp. 223–252.MathSciNetGoogle Scholar
  14. [14]
    M. Miller, I. Roberts and I. Simpson, Application of Symmetric Chains to an Optimization Problem in the Security of Statistical Databases, Bull. ICA, 2 (1991), 47–58.zbMATHMathSciNetGoogle Scholar
  15. [15]
    M. Miller, I. Roberts and I. Simpson, Preventation of Relative Compromise in Statistical Databases Using Audit Expert, Bull. ICA, 10 (1994), 51–62.zbMATHGoogle Scholar
  16. [16]
    N. Manickam and D. Miklós, On the number of nonnegative partial sums of a nonnegative sum, in: Combinatorics (Eger, 1987), Colloq. Math. Soc. Jnos Bolyai, 52, North-Holland, Amsterdam (1988), pp. 385–392.Google Scholar
  17. [17]
    P. M. Stanley, Weyl groups, the hard Lefschetz theorem, and the Sperner property, SIAM J. Alg. Discr. Math., 1 (1980), 168–184.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag 2008

Authors and Affiliations

  • Dezső Miklós
    • 1
  1. 1.Alfréd Rényi Institute of MathematicsHungarian Academy of SciencesBudapestHungary

Personalised recommendations